Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 55, NWS Norman, OK

August 17, 1997Archer County, Texas

NWS Norman, OK issued this tornado warning at Aug 17, 1997, 7:43 PM CDT for Archer County, Texas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 1997, 7:43 PM CDT (00:43 UTC)
Expired
Aug 17, 1997, 8:15 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties

County Archer County, TX

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:45 PM CDTTornado F0Windthorst, TXAn F0 tornado touched down in an open field about 1/2 mile west of Highway 16. It was on the ground for about 3 minutes and did no reported damage.
Aug 17, 8:15 PM CDTTornado F0Windthorst, TXAn F0 tornado touched down briefly about 1/5 miles west of Highway 16. No damage was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3976 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WFUS1 KOKC 180044 RRA
TOROKC
TXC009-180115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT SUN AUG 17 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHERN TEXAS
     SOUTHEASTERN ARCHER

INCLUDING THE FOLLOWING LOCATIONS
     ANARENE AND SCOTLAND

AT 743 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO...5 MILES
SOUTHEAST OF ARCHER CITY.

THE STORM WAS MOVING SOUTH AT 10 MPH.

TAKE COVER NOW.  ABANDON MOBILE HOMES AND VEHICLES.  MOVE TO
SHELTER BELOW GROUND IF POSSIBLE.  OTHERWISE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.  STAY AWAY FROM
WINDOWS.


22

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:30 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 17, 3:30 PM CDT, 4 hours 13 minutes before
FPUS3 KOKC 172030
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN AUG 17 1997

THE SHORT TERM CONCERNS ARE DOMINATED BY THE PRESENCE OF NUMEROUS
OUTFLOW BOUNDARIES AND A COLD FRONT WHICH HAS BECOME VERY DIFFICULT
TO PICK OUT.  IT APPEARS AT THIS TIME THAT THE MOST LIKELY AREA FOR
NEW DEVELOPMENT IS SOUTHWESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...DUE TO THE LONG-TERM HEATING AND THE APPROACHING BOUNDARIES.
THIS AREA ALSO HAS THE BEST CHANCE OF HEAVY RAINFALL...SO WILL
MENTION THAT POSSIBILITY IN THE FORECAST.  RAINFALL AMOUNTS SHOULD
NOT BE ENOUGH TO WARRANT A FLOOD WATCH...BUT THEY MAY COME CLOSE.

TOMORROW AND TOMORROW NIGHT PRESENT SOME DIFFICULTIES AS THE MODELS
DIFFER ON MID-LEVEL INFLUENCES.  HAVE BASED THE FORECAST ON THE
ASSUMPTION THAT THE SHORT WAVE OVER THE SOUTHWESTERN STATES WILL
BEGIN TO AFFECT OUR FORECAST AREA TOMORROW.  GIVEN ABUNDANT
MOISTURE...THE ONCOMING SHORT WAVE...AND PROBABLY MANY EXISTING
BOUNDARIES...WOULD EXPECT A GOOD CHANCE OF RAIN TO CONTINUE THROUGH
TOMORROW NIGHT.  SO HAVE GONE ABOVE FWC GUIDANCE...WITH HIGHEST
CHANCES IN NORTH WHERE FRONTAL POSITION IS MOST LIKELY TO BE.

FWC TEMPERATURE GUIDANCE SEEMS GENERALLY REASONABLE...BUT HAVE
LOWERED SOME OF THE VALUES DUE TO EXPECTED PRECIPITATION AND DAYTIME
CLOUDS.  HAVE ADDITIONALLY LOWERED MAXIMUM TEMPERATURES IN THE
NORTHWEST FOR TOMORROW AND TUESDAY BECAUSE IT APPEARS THAT THE
FRONT...OR ITS REMAINS...WILL STILL BE SOUTH OF THAT AREA.

TOOK THE EXTENDED FORECAST VERBATIM FROM THE FORECASTER FROM WHOM I
INHERITED THE LAST HALF OF THIS SHIFT.  ESSENTIALLY...WE EXPECT
WEDNESDAY TO BE HOT AND DRY...THEN ANOTHER FRONT DROPS IN FROM THE
NORTH ON THURSDAY AND BRINGS IN COOLER TEMPERATURES AND ANOTHER
CHANCE OF RAIN THROUGH FRIDAY.

FCSTID = 23 = CMS

OKC   72  85  72  92 /  40  40  30  30
HBR   70  86  72  95 /  40  40  30  20
SPS   75  93  75  98 /  40  30  20  20
GAG   65  84  68  90 /  40  40  40  30
PNC   73  85  73  88 /  20  30  50  30
DUA   70  88  73  92 /  50  30  30  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 17, 5:58 PM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
600 PM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

555 PM     IOWA PARK                 TX   1.00 INCH HAIL
08/17/97   WICHITA

SC
Local storm report, Aug 17, 6:00 PM CDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
600 PM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

555 PM     IOWA PARK                 TX   1.00 INCH HAIL
08/17/97   WICHITA

SC
Local storm report, Aug 17, 6:35 PM CDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

610 PM     HENRIETTA                 TX   60 MPH WIND GUST
08/17/97   CLAY                           TRAILER TURNED OVER IN
                                          HENRIETTA.

630 PM     6 N HENRIETTA             TX   0.88 INCH HAIL
08/17/97   CLAY

632 PM     IOWA PARK                 TX   0.88 INCH HAIL
08/17/97   WICHITA

SC
Local storm report, Aug 17, 6:38 PM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

610 PM     HENRIETTA                 TX   60 MPH WIND GUST
08/17/97   CLAY                           TRAILER TURNED OVER IN
                                          HENRIETTA.

630 PM     6 N HENRIETTA             TX   0.88 INCH HAIL
08/17/97   CLAY

632 PM     IOWA PARK                 TX   0.88 INCH HAIL
08/17/97   WICHITA

SC
Local storm report, Aug 17, 6:40 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
640 PM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

530 PM     7 NW HENRIETTA            TX   WIND DAMAGE
08/17/97   CLAY                           TRACKER TRAILER TURNED OVER ON
                                          HWY 287.

530 PM     HENRIETTA                 TX   WIND DAMAGE
08/17/97   CLAY                           POWER LINES DOWN IN TOWN.
                                          ALSO SEVERAL STREETS FLOODED
                                          IN HENRIETTA.

636 PM     WICHITA FALLS             TX   68 MPH WIND GUST
08/17/97   WICHITA

640 PM     LAKESIDE CITY             TX   60-65 MPH WIND GUST
08/17/97   ARCHER

SC
Local storm report, Aug 17, 7:17 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
640 PM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

530 PM     7 NW HENRIETTA            TX   WIND DAMAGE
08/17/97   CLAY                           TRACKER TRAILER TURNED OVER ON
                                          HWY 287.

530 PM     HENRIETTA                 TX   WIND DAMAGE
08/17/97   CLAY                           POWER LINES DOWN IN TOWN.
                                          ALSO SEVERAL STREETS FLOODED
                                          IN HENRIETTA.

636 PM     WICHITA FALLS             TX   68 MPH WIND GUST
08/17/97   WICHITA

640 PM     LAKESIDE CITY             TX   60-65 MPH WIND GUST
08/17/97   ARCHER

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:00 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita30 min
Aug 17, 7:27 PM CDTSevere Thunderstorm WarningOUNArcher48 min
Aug 17, 7:37 PM CDTSevere Thunderstorm WarningOUNFoard, Wilbarger53 min
Aug 17, 7:57 PM CDTSevere Thunderstorm WarningOUNKnox48 min
Aug 17, 8:14 PM CDTSevere Thunderstorm WarningOUNArcher46 min
Aug 17, 8:41 PM CDTSevere Thunderstorm WarningOUNKnox49 min
Aug 17, 9:30 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox60 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.